Tennessee, 2020

Funnel Cloud in Tennessee, May 20, 2020

May 20, 2020 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across Middle Tennessee during the late morning and afternoon hours on May 20. One funnel cloud was reported in Williamson County but did not touch down or cause any damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the late morning and afternoon hours on May 20. One funnel cloud was reported in Williamson County but did not touch down or cause any damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 20, 8:08 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, May 20, 8:08 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
908 AM CDT Wed May 20 2020

.UPDATE...
FOR MESOSCALE DISCUSSION...

The Dense Fog Advisory has expired, although there are still some
spots reporting light fog around the mid state. This morning, the
upper low is situated over East Tennessee. Radar is showing only a
few light showers this hour, mainly east of I-65. The morning
sounding from OHX puts us exactly where we were 24 hours ago, with
a CAPE of 0 and an LI of +5. However, the atmosphere is a little
wetter today, with a PWAT of 1.04". This puts us right at the
50th percentile climatologically for this date. The HRRR does
develop additional cells as we get closer to peak heating, with
the greatest coverage near and along the Cumberland Plateau. Due
to the location of the upper low, cell/storm movement will be
toward the W or SW. Like yesterday, we do not expect severe
storms.

&&

.AVIATION...
12Z TAF DISCUSSION.

TAF sites are dealing with low VIS and CIGs this morning, lending
to IFR/LIFR conditions. VIS and CIGs will improve over the next
few hours, giving way to mid-level clouds rotating around an
upper-level low. Scattered SHRA are possible at BNA/MQY/CSV this
afternoon, while NE winds remain 5-10 kts everywhere.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........Schaper
Hazardous weather outlook, May 20, 7:05 AM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
805 AM CDT Wed May 20 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-211315-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
805 AM CDT Wed May 20 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Nashville radar (KOHX), 42 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Williamson

When
May 20, 11:15 AM CST
Where
Williamson County, 1.78 mi NW of Berrys Chapel
Reported by
Social Media
Coordinates
35.990, -86.900

Twitter photos showed a funnel cloud south of Old Natchez Golf Course. Time and location was estimated based on radar. No damage was reported.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896572.